Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 16, NWS Birmingham, AL

February 28, 2009Bibb County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 28, 2009, 4:46 AM CST for Bibb County, Jefferson County, Shelby County, Alabama. It took effect at Feb 28, 2009, 6:50 AM CST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2009, 4:46 AM CST (10:46 UTC)
In effect from
Feb 28, 2009, 6:50 AM CST
Expired
Mar 2, 2009, 3:32 AM CST
In force
45 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River near Cahaba Heights (CHGA1).

Action stage
14 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 28, 3:14 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 28, 3:14 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 AM CST SAT FEB 28 2009

.SHORT TERM...TODAY THROUGH SUNDAY.

CURRENT BOUNDARY CURRENTLY ALONG AND NORTH OF THE I-20 CORRIDOR.
THIS BOUNDARY WILL CONTINUE TO SLOWLY EDGE NORTH...ALLOWING MUCH
MORE OF THE CWA TO GET INTO THE WARM SECTOR OUT OF THE COLD FRONT.
ISOLATED ACTIVITY WILL CONTINUE TO DEVELOP IN THE WARM SECTOR. WHAT
DOES DEVELOP WILL LIKELY BE SURFACE BASED AND HAVE THE CAPABILITY
OF ROTATING AND PRODUCING ANY TYPE OF SEVERE WEATHER. THE MAIN
THREAT WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM
CENTREVILLE TO ALEXANDER CITY. STORMS TO THE NORTH OF THIS LINE
WILL LIKELY CONTAIN LARGE HAIL AND DAMAGING WINDS.

BEGINNING TO SEE A SURFACE WAVE DEVELOP OUT AHEAD OF THE COLD
FRONT. FLASH FLOODING CONTINUES TO BE A CONCERN ACROSS THE FAR
NORTHERN THIRD OF THE AREA...AS NUMEROUS FLASH FLOOD WARNINGS HAVE
BEEN ISSUED. THIS WAVE WILL EVENTUALLY DEVELOP INTO A SURFACE LOW
AND SWING RIGHT UP THE I-20/59 CORRIDOR. THIS WILL SPELL THE
BEGINNING OF THE END FOR THE WEATHER ACROSS THE AREA AS THE COLD
FRONT WILL BEGIN TO PUSH THROUGH LATE MORNING ACROSS THE NORTH AND
MID AFTERNOON ACROSS THE SOUTH.

ONCE THIS STORM SYSTEM PUSHES OUT...THE NEXT THREAT WILL BE IN THE
FORM OF SNOW. AN UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO
CENTRAL ALABAMA. THIS LOW WILL PROVIDE THE DYNAMIC COOLING THAT
WILL BE NEEDED FOR SNOWFALL ACROSS CENTRAL ALABAMA. BIG QUESTION
ON THIS SYSTEM NOW WILL BE THE EXACT TRACK OF THE UPPER LEVEL
DISTURBANCE AND WHERE THE HEAVIEST BAND OF SNOW WILL SET UP. FOR
NOW WILL GO WITH THE BAND OF HEAVIEST PRECIPITATION GENERALLY
ALONG AND EAST OF THE I-20/59 CORRIDOR FROM MIDNIGHT TO 6 AM
SATURDAY NIGHT...SUNDAY MORNING. AT THIS TIME WILL CONTINUE TO
HIGHLIGHT IN THE HWO AS ACCUMULATIONS ARE EXPECTED TO LESS THAN 2
INCHES WITH THIS SNOW EVENT. MOST OF THE SNOW WILL BE DONE BY NOON
TO 3 PM ACROSS THE SOUTHEASTERN COUNTIES. STAY TUNED FOR FURTHER
UPDATES.

.LONG TERM...MONDAY THROUGH SATURDAY.

BEHIND THIS DYNAMIC SYSTEM THIS WEEKEND...CONDITIONS WILL IMPROVE
QUITE A BIT. HIGH PRESSURE WILL BUILD IN AT THE SURFACE ON
MONDAY...WHILE THE UPPER LEVELS REMAIN IN A TROUGH. THIS WILL KEEP
THE AREA BELOW NORMAL THROUGH MONDAY. BY TUESDAY...AN UPPER LEVEL
RIDGE WILL BEGIN TO BUILD AND SLIDE INTO CENTRAL ALABAMA BY
WEDNESDAY. THIS WILL ALLOW TEMPERATURES TO WARM BACK TO SEASONABLE
CONDITIONS BY THE END OF THE WEEK. NEXT CHANCE AT RAIN WILL BE ON
SATURDAY.

&&

.AVIATION...06Z TAF DISCUSSION.

EXPECT FOR SHOWERS AND THUNDERSTORMS TO AFFECT ALL TAF SITES TONIGHT
AT SOME POINT OR ANOTHER. HANDLED THE TIMING WITH A TEMPO GROUP AS
THE HEAVIEST THUNDERSTORMS ARE EXPECTED TO OCCUR WITHIN THE NEXT 4
TO 5 HOURS. RAIN WILL ACTUALLY LIFT NORTHWARD...WITH ONLY ISOLATED
SHOWERS FOR TOI AND MGM. THE LINE OF STRONGER STORMS AND RAIN WILL
REMAIN GENERALLY ACROSS THE NORTHERN TAFS. CEILINGS WILL LOWER
THROUGH THE OVERNIGHT HOURS AND WILL BE AROUND 500 TO 700 FEET BY 9Z
AND STAY UNTIL THE FRONT PASSES. LOOK FOR THE RAIN TO END SOON AFTER
18Z FOR THE NORTH AND 21 TO 23Z FOR THE SOUTH. CEILINGS WILL STAY
AROUND 1500 FEET THROUGH THE END OF THE PERIOD. VISIBILITIES WILL
GENERALLY DECREASE WITH ANY OF THE THUNDERSTORMS THAT ACTUALLY MOVE
THROUGH A TAF SITE. WINDS WILL STAY UP FOR MOST OF THE NIGHT.

EXPECT A WIND SHIFT TO OCCUR DURING THE DAY TOMORROW AS A SURFACE
LOW PRESSURE SYSTEM BEGINS TO APPROACH THE AREA. WINDS WILL ALSO
BEGIN TO PICK UP AND BECOME GUSTY.

NO SNOW YET IN THE FORECAST. IT IS STILL MORE THAN 24 HOURS AWAY.
WILL PROBABLY BEGIN TO INCLUDE IN THE 12Z FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  36  43  23  48 /  90  40  50   0   0
ANNISTON    61  37  43  27  50 /  90  30  60   0   0
BIRMINGHAM  59  34  43  25  50 /  90  50  60   0   0
TUSCALOOSA  59  34  45  29  52 /  90  60  30   0   0
CALERA      61  36  43  29  52 /  90  50  60   0   0
AUBURN      67  38  43  24  49 /  90  30  60   0   0
MONTGOMERY  66  36  45  26  52 /  90  30  60   0   0
TROY        72  37  45  28  53 /  90  30  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT THROUGH 6 AM SATURDAY FOR MARION-LAMAR-
FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB- HILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-ELMORE.

&&

16
Hazardous weather outlook, Feb 28, 4:36 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 AM CST SAT FEB 28 2009

ALZ011>015-017>050-011200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
436 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...LASTING INTO THE EARLY
AFTERNOON HOURS. THE MAIN THUNDERSTORM THREATS WILL BE LARGE HAIL...
DAMAGING WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. THE
THREAT WILL BE CONFINED TO AREAS NEAR AND SOUTH OF INTERSTATE 20...
ENDING FROM WEST TO EAST BY 2PM. AT THIS TIME...IT APPEARS THAT AREAS
NEAR AND SOUTH OF INTERSTATE 85 AND HIGHWAY 80 WILL HAVE THE BEST
ENVIRONMENT FOR THE THUNDERSTORM DEVELOPMENT.

THE RELATIVELY SLOW MOVEMENT OF THE COLD FRONT AND THE LIKELIHOOD
THAT AREAS WILL BE IMPACTED BY MULTIPLE THUNDERSTORMS WILL RESULT
LOCALIZED FLOODING AREAWIDE...ESPECIALLY ALONG AND NEAR THE COLD
FRONT. MANY AREAS RECEIVED 3 TO 5 INCHES OF RAINFALL YESTERDAY...AND
ANY ADDITIONAL RAIN AMOUNTS WILL PRODUCE FLOODING CONCERNS. THIS
THREAT SHOULD ALSO SUBSIDE BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA LATE TONIGHT
AND EARLY SUNDAY MORNING. SOME MOISTURE WILL BE AVAILABLE AS
THE COLD AIR FILTERS IN. THEREFORE...THERE WILL BE A CHANCE OF
MEASURABLE SNOW THROUGH NOON ON SUNDAY. SNOW AMOUNTS WILL GENERALLY
RANGE FROM ONE HALF OF AN INCH TO ONE AND ONE HALF INCH.
ACCUMULATIONS WILL LIKELY OCCUR ON GRASSY SURFACES...BUT SOME
ROADWAYS MAY BECOME SLICK ESPECIALLY WEST. ANY ACCUMULATIONS SHOULD
BE GONE BY AFTERNOON AS HIGHS WILL REACH THE 40S.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY AT 2 PM.

75/LINHARES

In the hours before

Local storm report, Feb 27, 10:49 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     10 S TUSCALOOSA         33.09N 87.54W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            6E OF MAXWELL

&&

MBAER
Local storm report, Feb 27, 10:51 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     SAMANTHA                33.42N 87.61W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON GORGAS RD. CORRECTED FOR TIME OF OCCURRENCE.

&&

MBAER
Local storm report, Feb 28, 1:46 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
02/28/2009                   LAMAR              AL   EMERGENCY MNGR

            COUNTY EMA REPORTS UP TO 10 ROADS CLOSED ACROSS THE
            COUNTY AT THIS TIME.

&&

KLAWS
Local storm report, Feb 28, 4:02 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
02/28/2009                   LAMAR              AL   EMERGENCY MNGR

            COUNTY EMA REPORTS 48 ROADS ARE NOW CLOSED COUNTYWIDE

&&

KLAWS
Local storm report, Feb 28, 4:45 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             2 S TUSCALOOSA          33.21N 87.54W
02/28/2009  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

            REPORTED NEAR STOKES

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:02 PM CSTTornado WarningBMXAutauga, Dallas, Greene, Hale, Marengo, Perry43 min
Feb 27, 6:14 PM CSTTornado WarningBMXMarengo31 min
Feb 27, 6:19 PM CSTSevere Thunderstorm WarningBMXAutauga, Bullock, Elmore, Macon, Montgomery, Tallapoosa41 min
Feb 27, 6:40 PM CSTTornado WarningBMXDallas, Hale, Marengo, Perry35 min
Feb 27, 6:43 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes, Perry32 min
Feb 27, 7:12 PM CSTTornado WarningBMXDallas, Perry48 min
Feb 27, 7:14 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes, Montgomery46 min
Feb 27, 8:45 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa, Walker45 min
Feb 28, 12:17 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter5 days
Feb 28, 1:18 AM CSTFlash Flood WarningBMXWinston3 hr
Feb 28, 1:23 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion3 hr
Feb 28, 1:44 AM CSTFlash Flood WarningBMXLamar3 hr
Feb 28, 2:12 AM CSTFlash Flood WarningBMXFayette4 hr
Feb 28, 3:30 AM CSTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa45 min
Feb 28, 4:06 AM CSTFlash Flood WarningBMXLamar3 hr
Feb 28, 4:10 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Marengo, Pickens, Sumter and 1 more50 min
Feb 28, 4:46 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry50 hr
Feb 28, 4:55 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Greene, Hale, Jefferson, Perry and 2 more50 min
Feb 28, 5:34 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Hale, Perry41 min
Feb 28, 6:11 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry49 min
Feb 28, 6:15 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days
Feb 28, 6:15 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Feb 28, 6:24 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker52 hr
Feb 28, 6:24 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa52 hr
Feb 28, 6:24 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo6 days
Feb 28, 6:26 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa49 min
Feb 28, 6:42 AM CSTTornado WarningBMXAutauga, Elmore, Lowndes, Macon, Montgomery48 min
Feb 28, 7:25 AM CSTTornado WarningBMXElmore, Lee, Macon, Tallapoosa50 min
Feb 28, 7:53 AM CSTTornado WarningBMXLee, Macon, Russell52 min
Feb 28, 7:59 AM CSTTornado WarningBMXChambers, Lee46 min
Feb 28, 8:03 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa40 hr
Feb 28, 8:48 AM CSTFlash Flood WarningBMXLee3 hr
Feb 28, 8:49 AM CSTSevere Thunderstorm WarningBMXRussell26 min
Feb 28, 9:05 AM CSTSevere Thunderstorm WarningBMXBullock, Lowndes, Macon, Montgomery40 min
Feb 28, 9:46 AM CSTSevere Thunderstorm WarningBMXRussell29 min
Feb 28, 9:57 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Macon, Pike, Russell3 hr
Feb 28, 10:01 AM CSTTornado WarningBMXBullock, Macon, Montgomery15 min
Feb 28, 3:16 PM CSTWinter Storm WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Feb 28, 3:16 PM CSTWinter Weather AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chilton and 22 more26 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.